Why does a Gadolinium Toxicity diagnosis have to be full-blown NSF (Nephrogenic Systemic Fibrosis) or nothing at all? Patients with normal kidney function have been trying to get an answer to that question for years now, but for some reason no one is listening.
NSF, which can occur when someone with severe kidney disease retains large amounts of Gadolinium, is probably the worst manifestation of Gadolinium Toxicity. But what happens to people who retain less Gadolinium? Couldn’t those people also be adversely affected, but perhaps to a lesser degree than full-blown NSF?
We believe Gadolinium Toxicity is a “disease of degrees” which can manifest itself in many ways depending on how much Gadolinium someone retains. Since free Gadolinium is toxic, it would seem that the severity of each person’s symptoms will likely depend on the total amount of Gadolinium retained from the administered Gadolinium-based Contrast Agent.
Why some people retained more Gadolinium than others does not need to be determined before retention of Gadolinium in patients with no history of kidney disease is acknowledged by the FDA and the medical community. While studies are urgently needed to determine the long-term and cumulative effects of retained Gadolinium, people who are already experiencing symptoms of Gadolinium Toxicity need to be properly diagnosed and treated now – regardless of the person’s level of kidney function at the time of his or her contrast-enhanced MRI or MRA.
As things stand now, patients with symptoms of Gadolinium Toxicity are being compared to the clinical and histological findings seen in patients with NSF. In other words, they are being compared to the worst of the worst when it comes to Gadolinium retention. Is it logical to think that someone who may have retained 1 to 2 percent of the injected Gadolinium would have the same skin changes and other manifestations of the disease process as someone who retained most of the Gadolinium he or she received in the administered contrast agent? In my opinion, it does not seem logical or likely to happen, but yet patients with normal kidney function continue to be held to those diagnostic criteria. I believe it is more likely that when you retain less Gadolinium you might experience chronic rather than acute symptoms like those seen with NSF. However, chronic does not mean that it cannot also have serious, long-term consequences.
As evidenced by numerous works cited throughout our website, the published literature confirms retention of Gadolinium occurs – including in patients with no history of kidney disease. So I am left wondering why it has been so difficult to get recognition of a Gadolinium-related problem in patients with normal kidney function that developed unexplained, troubling symptoms after MRIs and MRAs with a Gadolinium-based Contrast Agent.
Remember, Gadolinium is toxic to the human body when it is retained. Because of that, symptoms of Gadolinium Toxicity should not be ignored. While Gadolinium Toxicity might be a “disease of degrees”, no level of patient suffering should be acceptable especially when no one knows the long-term and cumulative effects of retained Gadolinium.